Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 489, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Sep 28, 2008, 7:50 PM CDT for Holt County, Nebraska. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2008, 7:50 PM CDT (00:50 UTC)
- Expired
- Sep 28, 2008, 8:30 PM CDT
- In force
- 40 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Holt County, NE
The radar
The North Platte radar (KLNX), 181 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 8:00 PM CDT | HAIL 0.88 | 9 Ese Atkinson, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 28, 4:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -243 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 290050 SVRLBF NEC089-290130- /O.NEW.KLBF.SV.W.0489.080929T0050Z-080929T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 750 PM CDT SUN SEP 28 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA... THIS INCLUDES THE CITY OF ONEILL... * UNTIL 830 PM CDT * AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ONEILL...AND MOVING SOUTHEAST AT 29 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHEAST OF INMAN BY 805 PM CDT... PAGE BY 815 PM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4255 9832 4224 9831 4240 9892 4266 9860 TIME...MOT...LOC 0051Z 296DEG 25KT 4250 9860 $$ CDC
2 follow-up statements
000 WWUS53 KLBF 290103 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 803 PM CDT SUN SEP 28 2008 NEC089-290130- /O.CON.KLBF.SV.W.0489.000000T0000Z-080929T0130Z/ HOLT NE- 803 PM CDT SUN SEP 28 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR CENTRAL HOLT COUNTY... AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF INMAN...OR 7 MILES EAST OF ONEILL...MOVING SOUTHEAST AT 29 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... PAGE BY 815 PM CDT... 9 MILES NORTHEAST OF EWING BY 830 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4255 9832 4224 9831 4240 9892 4266 9860 TIME...MOT...LOC 0103Z 296DEG 25KT 4246 9850 $$ POWER
000 WWUS53 KLBF 290132 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 832 PM CDT SUN SEP 28 2008 NEC089-290142- /O.EXP.KLBF.SV.W.0489.000000T0000Z-080929T0130Z/ HOLT NE- 832 PM CDT SUN SEP 28 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HOLT COUNTY HAS EXPIRED... THE THUNDERSTORM MOVED OUT OF THE COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA. LAT...LON 4255 9832 4224 9831 4240 9892 4266 9860 TIME...MOT...LOC 0103Z 296DEG 25KT 4246 9850 $$ POWER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:50 PM CDT, 5 hours earlier.
Area forecast discussion, Sep 28, 2:50 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 250 PM CDT SUN SEP 28 2008 .DISCUSSION... THE CAP IS GRADUALLY WEAKENING THIS AFTN AND CAPE IS RISING ABOVE 2000. ALL INDICATIONS ARE MULTICELL THUNDERSTORMS WILL DEVELOP WITH BULK SHEAR LIMITING THE SEVERE POTENTIAL SOMEWHAT. SEASONABLY COOL AIR ALOFT SHOULD OFFSET THE LACK OF SHEAR AND ENHANCE SEVERE POTENTIAL. STORMS SHOULD BEGIN DEVELOPING BY LATE AFTN ACROSS NCNTL NEB EAST OF HIGHWAY 83. POPS HAVE BEEN SPREAD WEST TO NEAR HIGHWAY 61 AS THE NAM SUGGESTS GOOD LIFT WILL DEVELOP AS THE COLD FRONT DROPS THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS SHOULD EXIT THE FCST AREA BETWEEN 06Z AND 12Z MONDAY MORNING WITH SEVERE WEATHER ENDING BY 04Z AT THE LATEST. THEREAFTER...COOL HYBRID CANADIAN PACIFIC HIGH PRESSURE WILL BUILD THROUGH THE AREA MONDAY...AND TUESDAY PRODUCING GENERALLY CLEAR SKIES AND SEASONABLE TEMPERATURES. WEDNESDAY AND THURSDAY...A SECOND BATCH OF CANADIAN HIGH PRESSURE BUILDS IN LATE TUESDAY PRODUCING NEAR SEASONABLE TEMPERATURES AND DRY WEATHER FOR WEDNESDAY AND THURSDAY. FRIDAY THROUGH SUNDAY...LOW PRESSURE DEVELOPS ACROSS THE NRN HIGH PLAINS AND WINDS BECOME SOUTH WITH A GRADUAL WARMING TREND. THE ECMWF...GFS AND GFS ENSEMBLE ARE IN GOOD AGREEMENT EXCEPT FOR TIMING DIFFERENCES ON SUNDAY. REGARDLESS...THE LOW PRESSURE ACROSS THE NRN PLAINS WILL BE DEEP ENOUGH TO PRODUCE BREEZY OR EVEN WINDY CONDITIONS DURING THE DAY TIME. TEMPERATURES ARE THE USUAL BLEND OF NAM12 2M TEMPERATURES AND GUIDANCE TONIGHT THROUGH WEDNESDAY. THE HPC PROVIDED GRIDS LOOKED REASONABLE THURSDAY THROUGH SUNDAY. && .AVIATION... A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THIS AFTERNOON AND BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN WESTERN NEBRASKA NEAR 21Z. MODELS ARE IN GOOD AGREEMENT PUSHING THE BOUNDARY EAST THIS EVENING WITH THE CHANCE FOR THUNDERSTORMS TO PUSH ALONG AND EAST OF HIGHWAY 83 TO RANGE FROM 21Z NEAR VTN TO 01Z AT KLBF. MOISTURE WILL DEEPEN AS THE FRONT PUSHES EAST WITH VFR CONDITIONS POSSIBLY LOWERED TO MVFR AT KLBF FROM 03Z TO 09Z. BEYOND 09Z CLOUDS SHOULD LIFT WITH VFR CONDITIONS MONDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && CDC/TLK
Hazardous weather outlook, Sep 28, 7:42 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 742 PM CDT SUN SEP 28 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-300045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 742 PM CDT SUN SEP 28 2008 /642 PM MDT SUN SEP 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS NORTH CENTRAL AND WESTERN NEBRASKA TONIGHT. THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED BETWEEN BROKEN BOW AND BUTTE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE POWER
In the hours before
Local storm report, Sep 28, 6:43 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
643 PM CDT SUN SEP 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM HAIL BASSETT 42.58N 99.54W
09/28/2008 E1.75 INCH ROCK NE EMERGENCY MNGR
&&
JSWEETLocal storm report, Sep 28, 6:44 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
644 PM CDT SUN SEP 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL BASSETT 42.58N 99.54W
09/28/2008 M2.00 INCH ROCK NE LAW ENFORCEMENT
&&
JSWEETLocal storm report, Sep 28, 7:00 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT SUN SEP 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM HAIL BASSETT 42.58N 99.54W
09/28/2008 M2.00 INCH ROCK NE LAW ENFORCEMENT
&&
JSWEETLocal storm report, Sep 28, 7:21 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT SUN SEP 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL DUNNING 41.83N 100.10W
09/28/2008 E1.75 INCH BLAINE NE TRAINED SPOTTER
&&
JSWEETLocal storm report, Sep 28, 7:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
737 PM CDT SUN SEP 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST 5 NE ATKINSON 42.58N 98.91W
09/28/2008 E60 MPH HOLT NE PUBLIC
&&
JSWEETLocal storm report, Sep 28, 7:40 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
740 PM CDT SUN SEP 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 4 NNE LYNCH 42.88N 98.44W
09/28/2008 E1.00 INCH BOYD NE PUBLIC
&&
JSWEETThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:20 PM CDT | Severe Thunderstorm Warning | LBF | Boyd | 40 min |
| Sep 28, 7:24 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 51 min |
| Sep 28, 7:30 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 30 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.